Hail, Benton
- When
- January 10, 4:10 PM CST
- Where
- Benton County, 0.68 mi NW of Siloam Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.187, -94.539
A strong storm system and associated cold front moved into the Southern Plains on the 10th. Unseasonably warm and moist air spread northward from the Gulf of Mexico ahead of this system, resulting in weak to moderate instability developing across eastern Oklahoma and northwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong storm system and associated cold front moved into the Southern Plains on the 10th. Unseasonably warm and moist air spread northward from the Gulf of Mexico ahead of this system, resulting in weak to moderate instability developing across eastern Oklahoma and northwest Arkansas. This instability, combined with very strong wind fields and wind shear, resulted in organized severe thunderstorms. The strongest storms produced large hail up to golfball size, damaging wind, a tornado, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 10, 11:49 AM CST, 4 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1149 AM CST Fri Jan 10 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to IFR conditions will prevail through the forecast period.
Showers and thunderstorms this afternoon and evening will
trnasition to a wintry mix and eventually snow Saturday morning as
colder air moves into the area behind a cold front. Gusty north
winds will also prevail behind the cold front.
&&
.PREV DISCUSSION... /Issued 1059 AM CST Fri Jan 10 2020/
DISCUSSION...
Showers and thunderstorms are increasing in coverage and intensity
across eastern Oklahoma late this morning. This trend will
continue into the afternoon, with severe storms and possible
tornadoes expected. Have made a few minor changes to afternoon
high temperatures, with the rest of the forecast looking good at
this time.
Update on the way.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through late tonight for OKZ049-053-057-058-
060>063-065>076.
Winter Storm Watch from late tonight through Saturday morning
for OKZ054-055-059.
AR...Flash Flood Watch through late tonight for ARZ001-002-010-011-
019-020-029.
&&
AVIATION.....05Hazardous Weather Outlook
National Weather Service Tulsa OK
119 PM CST Fri Jan 10 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
119 PM CST Fri Jan 10 2020
...Severe Storms This Afternoon and Evening Followed by Winter
Weather Late Tonight and Saturday Morning...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Southeast Oklahoma and Northwest Arkansas.
FLASH FLOOD.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Late Tonight.
ICE ACCUMULATION.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Late Evening.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...This Evening.
DISCUSSION...
An active weather day is underway across eastern Oklahoma and
northwest Arkansas as a strong cold front is poised to move
through the region this afternoon and evening. Thunderstorms are
becoming more widespread across the region early this afternoon,
and a line of thunderstorms will eventually form near or ahead of
the cold front late this afternoon and evening. Severe weather
will continue with the thunderstorms, with the potential for 70
mile an hour wind gusts, a few tornadoes, and large hail to the
size of quarters. The severe weather threat is expected to end by
around midnight. Heavy rainfall is also anticipated across the
region this afternoon into this evening with most of eastern
Oklahoma and northwest Arkansas seeing 1 to 3 inches of rain. Some
locations may see over 6 inches of rain through this evening
which may lead to flash flooding. The river flood threat will also
be on the increase this afternoon and evening.
As cold air spills into the region behind the cold front, a
transition to wintry precipitation will take place with freezing
rain, sleet, and snow all possible late tonight across northeast
Oklahoma. This could lead to slick spots on area roadways.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Winter Weather Potential...High Wind Potential.
SUNDAY...High Wind Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
EXTENDED DISCUSSION...
The wintry precipitation will continue into Saturday across
much of eastern Oklahoma and western Arkansas as cold air
continues to invade the region and an upper level disturbance
moves across the region. Snowfall forecasts currently call
for 1 to 4 inches of snow north and west of Interstate 44
across northeast Oklahoma with 1 to 2 inches of snow across
northwest Arkansas and the rest of northeast Oklahoma. Lighter
snow amounts will be possible across southeast Oklahoma into west
central Arkansas. There will also be a light accumulation of ice
across the area as well. This will likely lead to hazardous
driving conditions across the region. The wintry precipitation is
expected to end Saturday afternoon.
Temperatures on Sunday will be warm enough that any wintry travel
impacts will be relatively short lived.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts of severe weather, heavy
rain, flash flooding, and winter weather. Consider readying plans
to respond to impacts from severe thunderstorms, flooding, and
wintry weather.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
1238 PM CST Fri Jan 10 2020
OKZ062-067-070-071-101915-
Muskogee OK-Mayes OK-Wagoner OK-McIntosh OK-
1238 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCINTOSH...SOUTH
CENTRAL MAYES...EASTERN WAGONER AND NORTHWESTERN MUSKOGEE COUNTIES
UNTIL 115 PM CST...
At 1238 PM CST, strong thunderstorms were located along a line
extending from near Porter to 5 miles northwest of Oktaha to 5 miles
northwest of Lake Eufaula State Park. Movement was northeast at 50
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Muskogee... Wagoner...
Fort Gibson... Checotah...
Haskell... Okay...
Porter... Oktaha...
Taft... Boynton...
Council Hill... Rentiesville...
Tullahassee... Stidham...
Wainwright... Summit...
Redbird... Jamesville...
Pierce... Choska...
This includes Interstate 40 in Oklahoma between mile markers 253 and
262.
A Tornado Watch remains in effect until 600 PM CST for southeastern,
northeastern and east central Oklahoma.
LAT...LON 3618 9528 3598 9526 3597 9528 3593 9527
3590 9528 3587 9525 3583 9525 3582 9527
3581 9525 3564 9526 3535 9573 3580 9570
TIME...MOT...LOC 1838Z 216DEG 43KT 3588 9554 3563 9554 3547 9565Special Weather Statement National Weather Service Tulsa OK 1243 PM CST Fri Jan 10 2020 OKZ071-073-101930- Pittsburg OK-McIntosh OK- 1243 PM CST Fri Jan 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND NORTHWESTERN PITTSBURG COUNTIES UNTIL 130 PM CST... At 1243 PM CST, a strong thunderstorm was located 5 miles west of Mcalester, moving north at 55 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Mcalester... Eufaula... Krebs... Crowder... Canadian... Indianola... Hanna... Stidham... Raiford... Haywood... Vivian... Arrowhead State Park... Mcalester Regional Airport... Scipio... Arpelar... Vernon... A Tornado Watch remains in effect until 600 PM CST for southeastern and northeastern Oklahoma. LAT...LON 3538 9594 3537 9550 3485 9576 3490 9604 TIME...MOT...LOC 1843Z 199DEG 50KT 3494 9586
Special Weather Statement
National Weather Service Tulsa OK
159 PM CST Fri Jan 10 2020
OKZ073-102045-
Pittsburg OK-
159 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PITTSBURG COUNTY UNTIL
245 PM CST...
At 159 PM CST, strong thunderstorms were located along a line
extending from 2 miles southwest of Ashland to 2 miles northwest of
Stringtown. Movement was northeast at 55 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Mcalester... Krebs...
Kiowa... Savanna...
Alderson... Ashland...
Mcalester Regional Airport... Haywood...
Blanco... Pittsburg...
Arpelar...
A Tornado Watch remains in effect until 600 PM CST for southeastern
Oklahoma.
LAT...LON 3467 9588 3468 9589 3468 9609 3485 9609
3518 9571 3463 9569 3459 9577 3459 9588
TIME...MOT...LOC 1959Z 211DEG 48KT 3475 9610 3449 9608PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL TAHLEQUAH 35.92N 94.97W
01/10/2020 E1.75 INCH CHEROKEE OK AMATEUR RADIO
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
308 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TORNADO 7 S TAHLEQUAH 35.81N 94.97W
01/10/2020 CHEROKEE OK NWS EMPLOYEE
CONFIRMED TORNADO VIA TDS DETECTED IN RADAR DATA.
&&
SJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
335 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 6 WNW CHEROKEE LANDING 35.79N 95.01W
01/10/2020 CHEROKEE OK PUBLIC
REPORT OF TREE DAMAGE, POSSIBLE ROOF DAMAGE.
&&
JDSThe Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
4 hail, 4 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Several vehicles were driven into high water and were stranded.
Several vehicles were driven into high water and were stranded.
Strong thunderstorm wind blew down a tree on Highway 41, north of Highway 22.
This tornado developed along the leading edge of a line of thunderstorms, south of Highway 96. It moved east-northeast, damaging the roof of a home, destroying several outbuildings, snapping or uprooting numerous trees, and blowing down power poles. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Strong thunderstorm wind blew down trees and power lines, and damaged the roofs of buildings on Highway 23, north of Cass.
Portions of several roads were flooded across the county, with at least two swift water rescues conducted.
Portions of several roadways were flooded across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865459, 865460, 865461, 865462, 865463, 865464, 865465, 867123, 865466, 865468, 865467.